Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 7, NWS El Paso, TX

February 18, 2019Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this wind advisory at Feb 18, 2019, 5:54 AM MST for Grant County, Hidalgo County, New Mexico. It took effect at Feb 18, 2019, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2019, 5:54 AM MST (12:54 UTC)
In effect from
Feb 18, 2019, 12:00 PM MST
Expired
Feb 18, 2019, 6:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS74 KEPZ 181254
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
554 AM MST Mon Feb 18 2019

...Windy Conditions to Develop over the New Mexico Bootheel Region
this Afternoon...

.An approaching upper level trough and a tightening surface
pressure gradient will result in southwest winds of 25 to 35 mph,
with gusts 45 to 50 mph, over parts of the New Mexico Bootheel
Region this afternoon. 

NMZ405-406-182100-
/O.NEW.KEPZ.WI.Y.0007.190218T1900Z-190219T0100Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
554 AM MST Mon Feb 18 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon today to
6 PM MST this evening. 

* AREA AFFECTED...The New Mexico Bootheel Region, including
  the Cloverdale and Antelope Wells areas.

* TIMING...Winds will increase early this afternoon, peaking
  between 2 PM and 5 PM. 

* WINDS...Peak winds will be Southwest 25 to 35 mph, with gusts 45
  to 50 mph.

* IMPACTS...Winds may make for hazardous driving conditions,
  especially for high-profile vehicles. Loose objects may be blown
  about. Minor damage could occur to trees and buildings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman
1 follow-up statement
045 
WWUS74 KEPZ 181947
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1247 PM MST Mon Feb 18 2019

...Windy Conditions to Develop over the New Mexico Bootheel
Region this Afternoon...

.An approaching upper level trough and a tightening surface
pressure gradient will result in southwest winds of 25 to 35 mph,
with gusts 45 to 50 mph, over parts of the New Mexico Bootheel
Region this afternoon.

NMZ405-406-190100-
/O.CON.KEPZ.WI.Y.0007.000000T0000Z-190219T0100Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
1247 PM MST Mon Feb 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* AREA AFFECTED...The New Mexico Bootheel Region, including the 
  Cloverdale and Antelope Wells areas. 

* TIMING...Winds will increase early this afternoon, peaking 
  between 2 PM and 5 PM. 

* WINDS...Peak winds will be Southwest 25 to 35 mph, with gusts 
  45 to 50 mph. 

* IMPACTS...Winds may make for hazardous driving conditions, 
  especially for high-profile vehicles. Loose objects may be 
  blown about. Minor damage could occur to trees and buildings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 18, 5:43 AM MST, 11 minutes earlier.

Area forecast discussion, Feb 18, 5:43 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
543 AM MST Mon Feb 18 2019

.SYNOPSIS...
Fair and breezy conditions will persist today, but a strong upper
level storm system will bring colder weather and precipitation to
the area tonight and through Tuesday. Light snow will affect the
Gila Region tonight, spreading into the lowlands of far Southwestern
New Mexico after midnight. A few rain and snow showers will spread
east towards the Rio Grande valley Tuesday morning, with light
snow expected in the Sacramento Mountains. It will be a blustery
and cold day across the region Tuesday, with west winds keeping
wind chills stuck in the 10s and 20s in the mountains and 30s for
the lowlands. Drier weather will move in for Wednesday and
Thursday, with southwest winds delivering near-normal temperatures
again for Thursday. Another Pacific storm system will bring wind
and precipitation, some of it wintry, Thursday night through
Friday.

&&

.DISCUSSION...
Water vapor imagery this morning shows our shortwave trough and
possible closed mid-level low focused over northwestern Arizona
and extending down the Lower Colorado valley. Precip is falling
across central Arizona along and behind a Pacific cold front which
is just east of the Phoenix metro area. Meanwhile, another
shortwave trough is dropping down the central California coast.
While the main upper low will drift slowly east today, the coastal
shortwave will drop into northern Sonora tonight, then swinging
northeast into SE New Mexico and West Texas by midday Tuesday.

The overall forecast for the next 18-24 hours appears to be well-
behaved. High pressure building down the Plains will push lee
troughing towards the Rio Grande today, weakening the pressure
gradient in most of the CWA, except in the far west. 700 mb wind
max of 40-50 knots looks to clip the Bootheel, and should result
in a few hours of Wind Advisory-criteria winds down there with
gusts 45 to 50 mph for a few hours late this afternoon.

Precip still looks to hold off for most of the day in the Gila
Region. The Pacific front looks to cross the AZ/NM state line some
time between 02Z and 05Z (7 PM and 10 PM), and precip should
increase at that time in Southwestern NM. There's been a trend in
the GFS to diminish the amount of QPF and precip coverage in the
lowlands of SW New Mexico tonight and tomorrow morning, but this
is not supported by the NAM, HREF members, and AZ WRF runs.

There are some other differences cropping up. The NAM is wanting
to push colder air in from the east tonight, breaching the
"barricade" that is the Sacramento and Guadalupe Mountains. This
leads to 850 mb temps of -1 to -3C spreading towards the Rio
Grande by dawn, though this is quickly overtaken by westerly winds
aloft and the Pacific front by midday.

The GFS, still favored, keeps the colder air east of the higher
terrain overnight. However, it is keying in on the shortwave
trough dropping down the California coast and swinging up through
Mexico ahead of the main trough axis, and flares up precip Tuesday
morning across El Paso, Otero, and Hudspeth Counties. It does keep
the low levels much warmer, but 850 temps under the precip band
do drop to around +1 to +2C.

Continued to favor the GFS for now, favoring increased precip
chances from the secondary shortwave trough sneaking up, having
been bitten by this before. QPF amounts are still looking to be
generally light -- but temperature profiles will be borderline for
a rain/snow mix in the Rio Grande Valley and points east Tuesday
morning. Accumulations look to be nil below 5,000 feet. Will
caution the day shift to watch their back considering the NAM's
cold air push.

Further west, snow levels behind the Pacific front will drop to
around 5,000 feet by midnight, and 4,000 feet in the predawn
hours. While overall QPF will be light (and quickly diminishing
east of the continental divide), up to an inch of snow is possible
in the lowlands of Hidalgo and southern Grant County. Conditions
look sloppy enough to warrant a Winter Weather Advisory for that
area. While the Gila region will see a little more in the way of
precip, Storm Total Snowfall amounts through Tuesday look to only be
in the 1 to 2 inch range, with up to 3 inches in some of the
higher elevation areas (above 7500 feet). This normally would not
be enough for a Winter Weather Advisory in the more hardy Gila
zones, but considering the morning commute, and to avoid an odd
looking hazards map (with a Winter Wx Advisory issued by our
neighbors to the north and west), we went ahead and filled the
gap.

Snow totals for the Sacramentos look to be in the 1 to 2 inch
range for populated elevations, but if we end up with the enhanced
precip band as per the GFS, they may need to be tweaked up
slightly. Still likely below advisory criteria there.

Winds still look to be sub-advisory for Tuesday across the area,
but it will be blustery and cold. Previously forecast Max Temp of
50 for ELP on Tuesday looks to have been overly optimistic... and
has now been dropped into the mid-40s. Expect Wind Chills in the
upper-20s to lower-30s through the day, even in the lowlands.

The next upper level trough looks to follow a similar track to the
Mon/Tue system, bringing windy conditions to the area Thursday and
Friday, with another strong Pacific front pushing through on
Friday. Another round of lowland rain and mountain snow looks like
a safe bet Friday or Friday night in SW New Mexico, spreading east
Friday night into Saturday morning. Snow levels look to be
slightly higher with this second system, but there's a chance of a
rain/snow mix in the lowlands depending on the exact timing of the
precip exiting.

&&

.AVIATION...
VFR conditions and lighter winds today for most areas, with
southerly winds late this morning becoming SW in the afternoon,
with gusts 25 to 30 knots. Winds will be stronger in the New
Mexico Bootheel Region, with gusts 35 to 45 knots possible. Precip
looks to stay west of TAF sites through 12Z, with some increase in
mid and high level clouds expected after 06Z. Rain/Snow will move
into the Gila Region after 00Z, and the lowlands mainly west of
the Continental Divide after 06Z.

&&

.FIRE WEATHER...
Winds will be somewhat lighter today, except in the New Mexico
Bootheel region, where some gusts in the 40 to 50 mph range will
be possible late this afternoon. However, increasing humidity
values will prevent Red Flag criteria down there. Driest
conditions (RH 10-14 percent) will be over West Texas and up into
the Tularosa Basin where winds will be breezy, but below critical
thresholds.

A significant upper level storm system and Pacific Cold Front will
push through the area tonight and Tuesday, bringing light snow to
the Gila Region and Sacramento Mountains, and mix of rain and snow
to some of the lowlands. Precip will generally be fairly light,
with snowfall amounts of 1 to 3 inches possible in the Sacramentos
and the Gila Region. Temperatures on Tuesday will be cold, 15 to
25 degrees below normal, with a blustery west wind.

Drier weather will prevail Wednesday and Thursday, but expect
increasing SW winds on Thursday ahead of another potent upper
level storm system. This next system will be similar to the first,
bringing perhaps a little more precip to the area, including
mountain snow, and possibly a mix of rain and snow for the
lowlands. While temperatures will increase back to near-normal on
Thursday, Min RH values will stay somewhat elevated, especially in
SW New Mexico where winds will be strongest.

Temperatures will drop by the Saturday in the wake of the second
storm system.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  35  46  27 /   0   0  30   0
Sierra Blanca           61  29  45  25 /   0   0  30   0
Las Cruces              58  33  44  23 /   0   0  20   0
Alamogordo              56  32  44  19 /   0   0  40   0
Cloudcroft              37  19  24   9 /   0  10  70  10
Truth or Consequences   52  31  44  21 /   0  20  30   0
Silver City             45  24  33  16 /  10  50  40   0
Deming                  56  28  43  18 /   0  20  30   0
Lordsburg               53  27  40  18 /   0  50  40   0
West El Paso Metro      60  36  44  28 /   0   0  30   0
Dell City               62  27  48  21 /   0   0  40   0
Fort Hancock            67  32  50  26 /   0   0  40   0
Loma Linda              57  30  39  22 /   0   0  40   0
Fabens                  64  33  46  26 /   0   0  40   0
Santa Teresa            59  33  45  25 /   0   0  30   0
White Sands HQ          57  35  44  25 /   0   0  30   0
Jornada Range           56  30  45  18 /   0   0  20   0
Hatch                   56  30  46  20 /   0   0  20   0
Columbus                59  33  44  22 /   0  10  30   0
Orogrande               58  29  45  20 /   0   0  30   0
Mayhill                 48  21  34  12 /   0  10  70   0
Mescalero               46  24  34  11 /   0  10  60  10
Timberon                46  22  30  10 /   0   0  70   0
Winston                 44  23  36   9 /   0  50  40   0
Hillsboro               49  28  40  16 /   0  30  30   0
Spaceport               54  28  44  18 /   0   0  20   0
Lake Roberts            43  20  31   8 /  10  60  50   0
Hurley                  48  25  36  15 /   0  40  40   0
Cliff                   48  25  37  13 /  10  60  40   0
Mule Creek              44  24  35  17 /  30  60  40   0
Faywood                 48  27  37  18 /   0  30  30   0
Animas                  54  28  43  20 /   0  40  40   0
Hachita                 56  26  42  16 /   0  30  40   0
Antelope Wells          56  29  42  19 /   0  30  40   0
Cloverdale              50  28  39  21 /   0  50  50   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 AM to 8 AM MST Tuesday for
     NMZ404>406.

     Wind Advisory from noon today to 6 PM MST this evening for
     NMZ405-406.

     Winter Weather Advisory from 9 PM this evening to noon MST
     Tuesday for NMZ401>403.

TX...None.
&&

25-Hardiman
Hazardous weather outlook, Feb 17, 7:01 AM MST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
701 AM MST Sun Feb 17 2019

NMZ401>417-TXZ418>424-181415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
701 AM MST Sun Feb 17 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.

West winds late this afternoon may gust between 30 and 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Southwest winds may gust over 40 mph in far southwestern New
Mexico on Monday afternoon. This may produce localized blowing
dust on Lordsburg Playa, potentially impacting Interstate 10
between Lordsburg and the Arizona state line.

An upper level storm system and strong Pacific cold front will
bring a taste of winter to the region Monday night through
Tuesday. Light snow accumulations of 1 to 3 inches are possible
over the Gila Region and Sacramento Mountains. Light snowfall of
up to an inch is also possible in the lowlands of southwestern New
Mexico early Tuesday morning as snow levels drop to around 4,000
feet. Light rain or snow showers may affect the Rio Grande valley
Tuesday morning, but little to no accumulation is expected.

Strong winds may return on Thursday, with another round of
precipitation Thursday night through Friday. Snow levels look to
run higher with this second system.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:15 AM MSTWinter Weather AdvisoryEPZGrant, Hidalgo, Luna30 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.